Arkansas, 2018

Tornadoes in Arkansas, October 9, 2018

October 9, 2018 · NWS LZK · 2 events in 1 county or zone

A large storm system exited the Rockies early on the 9th, with showers and thunderstorms developing afternoon on the 9th as this storm system approached Arkansas. Some of these thunderstorms became severe, with one storm producing a couple weak EF0 tornadoes in western portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A large storm system exited the Rockies early on the 9th, with showers and thunderstorms developing afternoon on the 9th as this storm system approached Arkansas. Some of these thunderstorms became severe, with one storm producing a couple weak EF0 tornadoes in western portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Oct 9, 2:10 PM CST, 25 minutes earlier.

Area forecast discussion, Oct 9, 2:10 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
310 PM CDT Tue Oct 9 2018

.SHORT TERM...Tonight Through Wednesday Night

A negatively tilted shortwave trough centered roughly over portions
of southern Colorado and Kansas will continue pushing northeastward
into the Central Plains and Midwest portions of the US through
Wednesday night. As the upper level trough pushes northeast of
Arkansas, a cold front will sweep through the state, leaving behind
noticeably cooler temperatures for Wednesday afternoon/evening.

This potent storm system was responsible for several severe
thunderstorms and tornadoes across Oklahoma this morning, as a pre-
frontal line of thunderstorms pushed northeastward through the
state. Remnants of the QLCS are currently pushing eastward into
portions of western Arkansas, but have weakened considerably as the
better energy pulls northward. Additional convection has initiated
across western Arkansas, but has yet to show any signs of
significant growth or severe trends.

However, before the short term period ends and the aforementioned
front moves through, we will likely see several rounds of
thunderstorms, some of which could be severe. Despite the upper
level forcing pushing northward away from Arkansas, the LZK 18z
upper air sounding shows over 3000 J/kg SBCAPE with effective SRH of
152 m2/s2. Therefore, severe weather should be possible with any
thunderstorms that form.

The western half of the state has the best chance of seeing strong
to severe thunderstorms through the early morning hours on
Wednesday. The main hazards continue to be strong and damaging
winds, although given the CAPE profile from the LZK 18z sounding
would not be surprised if we see some hail from the stronger
thunderstorms. Additionally, there remains an isolated tornado
threat, mainly across the northwestern portions of the state where
there are better 0-1 km SRH values (around 200 m2/s2).

Another threat will be localized heavy rainfall. The 18z LZK
sounding shows PWAT values of 1.68 inches, which has increased from
the 1.54 inches that was measured in the 12z LZK sounding this
morning. This is mainly due to strong, southerly flow advecting warm
and moist air up from the Gulf.

Finally, the cold front should push east of the state by Wednesday
evening, leaving behind drier and colder temperatures. Highs on
Wednesday will range from the mid 60s across the north, to lower 80s
across the south. Low temperatures overnight Wednesday will have a
wide spread as well, with lower to mid 40s across the far north, and
mid to upper 50s across the far south.

&&

.LONG TERM...Thursday Through Tuesday

A highly amplified upper pattern remains for the duration of the
long term period. Not many changes made this update from the
previous discussion. Model agreement among long term models is
fairly decent through late Friday. Saturday, timing issues arise to
overall evolution and timing of the upper trough, translating down
to the position of the surface low. In the long term, will go with a
blend of models to account for this, slightly in favor of ECMWF,
until confidence levels increase. In summary, the coolest air of the
season should overtake the state early in the period with a new
storm system approaching by the weekend followed by possibly even
cooler temperatures afterwards.

Beginning the period on Thursday, in the upper levels, broad
troughing is expected be situated across the Northern Plains with
ridging over the Western Atlantic. Between these systems, SW to NE
flow dominates much of the central and eastern CONUS. Tropical
Cyclone Michael should traverse the flow between the trough to the
west and the high to the east. Therefore, Michael's impacts as
regards to rainfall or moisture will have no impacts here locally in
our CWA. At the surface, a strong low pressure center will be
located near the Great lakes region with a well defined frontal
boundary extending southward through the TN valley towards the MS
Gulf Coast. Ahead of the front, Tropical Cyclone Michael will be
affecting the GA/SC/NC region. Behind the front, surface high
pressure will be diving south out of Canada bringing much cooler and
drier air to the region. Locally, temperatures and moisture levels
begin to drop off nicely through late Friday. Highs during this time
are expected to top out in the 60s and 70s with lows in the 40s and
50s.

Heading into Saturday, the brief duration of zonal flow aloft from
previous days begins to transition as an upper level trough digs S
near the four corners region. Cyclogenesis begins to develop in lee
of the Rockies. As the low deepens and moves E on Saturday, return
flow of rich moist air overtakes the drier/cooler air that has been
in place across AR. By Saturday evening, surface low approaches AR
from the W, showers and thunderstorms are expected to develop as
upper level vort max passes through the base of the trough supplying
sufficient atmospheric lift in addition to lift from the deepening
surface low over AR. Widespread severe weather is not anticipated at
this time due to limited moisture return as evident on theta E map.
PWATS should increase from around half an inch to around an inch and
a half during this period. Trends will have to be monitored
closely.

On Monday into Tuesday, in the upper levels, the trough becomes
positively tilted and quickly progresses into the nations mid-
section. At the surface, rainfall will come to an end early on
Monday as a cold front moves W to E across the AR. Surface high
pressure is expected build into the region behind the front,
possibly advecting some of the coldest and driest air of the season
thus far into AR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     81  69  79  51 /  40  70  80   0
Camden AR         84  72  83  55 /  50  80  60   0
Harrison AR       76  66  70  46 /  70  90  60   0
Hot Springs AR    80  71  78  53 /  60  80  60   0
Little Rock   AR  82  72  80  53 /  50  80  80   0
Monticello AR     84  73  82  56 /  30  60  70  10
Mount Ida AR      78  68  76  50 /  70  90  50   0
Mountain Home AR  79  67  74  48 /  60  90  80   0
Newport AR        83  70  80  53 /  30  60  80  10
Pine Bluff AR     85  72  81  55 /  40  70  70   0
Russellville AR   80  70  77  51 /  70  90  60   0
Searcy AR         81  71  79  51 /  40  80  80   0
Stuttgart AR      84  72  81  54 /  30  70  80   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...CROSS / Long Term...JONES
Hazardous weather outlook, Oct 9, 1:57 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
257 PM CDT Tue Oct 9 2018

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-102000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
257 PM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight
Showers and thunderstorms will become fairly widespread over the
state this afternoon and tonight, as a cold front approaches from
the plains and moves across the state. There will be several waves
of showers and thunderstorms, and rain could be heavy at times,
which could cause localized flash flooding issues.

A few storms could become strong to possibly severe this afternoon
and tonight, with the highest chances in the western half of the
state. Any stronger storms will have the capability of producing
gusty winds to 60 MPH. There will also be a brief tornado threat,
primarily in northwestern Arkansas through the evening.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday
There will be some lingering chances for some strong to isolated
severe thunderstorms during the daytime hours on Wednesday.
Chances for thunderstorms will then decrease on Wednesday
night...with the threat for hazardous weather becoming low through
Saturday.

A new storm system will move through the region Saturday night
through early Monday...with addition thunderstorms forecast. Some of
these thunderstorms may become strong to severe on Sunday.
However...the overall threat and expected hazards are uncertain this
far out in time. Refer to the latest forecast as these uncertainties
become more clear over time.

.Spotter Information Statement...
Spotter activation could be necessary this afternoon and tonight,
primarily over the western portion of Arkansas.
&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The Western Arkansas radar (KSRX), 64 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Johnson

When
October 9, 2:35 PM CST to 2:36 PM CST
Where
Johnson County, 2 mi WSW of Center Pt to 1.92 mi W of Center Pt
Rating
EF1
Path length
0.2 mi
Path width
50 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.493, -93.704

The tornado touched down just south of I-40, with trees uprooted along Johnson County Road 3010. A small shed lost some metal from the roof.

Tornado, Johnson

When
October 9, 2:37 PM CST to 2:39 PM CST
Where
Johnson County, 1.96 mi W of Center Pt to 1.9 mi WSW of Hunt
Rating
EF1
Path length
1.2 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.504, -93.705

Mainly tree damage was observed with this tornado, which touched down just north of I-40 near Honeysuckle Road. This tornado then lifted near Arkansas State Road 352.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 778613, 778614.